SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Research Article

Existence of Solutions to Nonlinear Langevin Equation Involving Two Fractional Orders with Boundary Value Conditions

Anping Chen12* and Yi Chen2

Author affiliations

1 Department of Mathematics, Xiangnan University, Chenzhou, Hunan 423000, China

2 School of Mathematics and Computational Science, Xiangtan University, Xiangtan, Hunan 411005, China

For all author emails, please log on.

Citation and License

Boundary Value Problems 2011, 2011:516481  doi:10.1155/2011/516481

The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2011/1/516481


Received:30 September 2010
Revisions received:21 January 2011
Accepted:26 February 2011
Published:14 March 2011

© 2011 Anping Chen and Yi Chen.

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

We study a boundary value problem to Langevin equation involving two fractional orders. The Banach fixed point theorem and Krasnoselskii's fixed point theorem are applied to establish the existence results.

1. Introduction

Recently, the subject of fractional differential equations has emerged as an important area of investigation. Indeed, we can find numerous applications in viscoelasticity, electrochemistry, control, electromagnetic, porous media, and so forth. In consequence, the subject of fractional differential equations is gaining much importance and attention. For some recent developments on the subject, see [18] and the references therein.

Langevin equation is widely used to describe the evolution of physical phenomena in fluctuating environments. However, for systems in complex media, ordinary Langevin equation does not provide the correct description of the dynamics. One of the possible generalizations of Langevin equation is to replace the ordinary derivative by a fractional derivative in it. This gives rise to fractional Langevin equation, see for instance [912] and the references therein.

In this paper, we consider the following boundary value problem of Langevin equation with two different fractional orders:

(11)

where is a positive constant, , , , and are the Caputo fractional derivatives, is continuous, and is a real number.

The organization of this paper is as follows. In Section 2, we recall some definitions of fractional integral and derivative and preliminary results which will be used in this paper. In Section 3, we will consider the existence results for problem (1.1). In Section 4, we will give an example to ensure our main results.

2. Preliminaries

In this section, we present some basic notations, definitions, and preliminary results which will be used throughout this paper.

Definition 2.1.

The Caputo fractional derivative of order of a function , is defined as

(21)

where denotes the integer part of the real number .

Definition 2.2.

The Riemann-Liouville fractional integral of order of a function , , is defined as

(22)

provided that the right side is pointwise defined on .

Definition 2.3.

The Riemann-Liouville fractional derivative of order of a continuous function is given by

(23)

where and denotes the integer part of real number , provided that the right side is pointwise defined on .

Lemma 2.4 (see [8]).

Let , then the fractional differential equation has solution

(24)

where , , .

Lemma 2.5 (see [8]).

Let , then

(25)

for some , , .

Lemma 2.6.

The unique solution of the following boundary value problem

(26)

is given by

(27)

Proof.

Similar to the discussion of [9, equation (1.5)], the general solution of

(28)

can be written as

(29)

By the boundary conditions and , we obtain

(210)

Hence,

(211)

Lemma 2.7 (Krasnoselskiis fixed point theorem).

Let be a bounded closed convex subset of a Banach space , and let , be the operators such that

(i) whenever ,

(ii) is completely continuous,

(iii) is a contraction mapping.

Then there exists such that .

Lemma 2.8 (Hölder inequality).

Let , , , , then the following inequality holds:

(212)

3. Main Result

In this section, our aim is to discuss the existence and uniqueness of solutions to the problem (1.1).

Let be a Banach space of all continuous functions from with the norm .

Theorem 3.1.

Assume that

(H1) there exists a real-valued function for some such that

(31)

If

(32)

where , , , , then problem (1.1) has a unique solution.

Proof.

Define an operator by

(33)

Let and choose

(34)

where is such that .

Now we show that , where . For , by Hölder inequality, we have

(35)

Take notice of Beta functions:

(36)

We can get

(37)

Therefore, .

For and for each , based on Hölder inequality, we obtain

(38)

Since , consequently is a contraction. As a consequence of Banach fixed point theorem, we deduce that has a fixed point which is a solution of problem (1.1).

Corollary 3.2.

Assume that

(H1)′ There exists a constant such that

(39)

If

(310)

then problem (1.1) has a unique solution.

Theorem 3.3.

Suppose that (H1) and the following condition hold:

(H2) There exists a constant and a real-valued function such that

(311)

Then the problem (1.1) has at least one solution on if

(312)

Proof.

Let us fix

(313)

here, ; consider , then is a closed, bounded, and convex subset of Banach space . We define the operators and on as

(314)

For , based on Hölder inequality, we find that

(315)

Thus, , so .

For and for each , by the analogous argument to the proof of Theorem 3.1, we obtain

(316)

From the assumption

(317)

it follows that is a contraction mapping.

The continuity of implies that the operator is continuous. Also, is uniformly bounded on as

(318)

On the other hand, let , for all , setting

(319)

For each , we will prove that if and , then

(320)

In fact, we have

(321)

In the following, the proof is divided into two cases.

Case 1.

For , we have

(322)

Case 2.

for , , we have.

(323)

Therefore, is equicontinuous and the Arzela-Ascoli theorem implies that is compact on , so the operator is completely continuous.

Thus, all the assumptions of Lemma 2.7 are satisfied and the conclusion of Lemma 2.7 implies that the boundary value problem (1.1) has at least one solution on .

Corollary 3.4.

Suppose that the condition (H1)′ hold and, assume that

(324)

Further assume that

(H2)′ there exists a constant such that

(325)

then problem (1.1) has at least one solution on .

4. Example

Let , , , . We consider the following boundary value problem

(41)

where

(42)

Because of , let , then , we have and . Further,

(43)

Then BVP (4.1) has a unique solution on according to Theorem 3.1.

On the other hand, we find that

(44)

Then BVP (4.1) has at least one solution on according to Theorem 3.3.

Acknowledgments

This work was supported by the Natural Science Foundation of China (10971173), the Natural Science Foundation of Hunan Province (10JJ3096), the Aid Program for Science and Technology Innovative Research Team in Higher Educational Institutions of Hunan Province, and the Construct Program of the Key Discipline in Hunan Province.

References

  1. Alsaedi, A: Existence of solutions for integrodifferential equations of fractional order with antiperiodic boundary conditions. International Journal of Differential Equations. 2009, (2009)

  2. Ahmad, B: Existence of solutions for fractional differential equations of order with anti-periodic boundary conditions. Journal of Applied Mathematics and Computing. 34(1-2), 385–391 (2010). Publisher Full Text OpenURL

  3. Ahmad, B, Otero-Espinar, V: Existence of solutions for fractional differential inclusions with antiperiodic boundary conditions. Boundary Value Problems. 2009, (2009)

  4. Bai, Z, Lü, H: Positive solutions for boundary value problem of nonlinear fractional differential equation. Journal of Mathematical Analysis and Applications. 311(2), 495–505 (2005). Publisher Full Text OpenURL

  5. Li, CF, Luo, XN, Zhou, Y: Existence of positive solutions of the boundary value problem for nonlinear fractional differential equations. Computers & Mathematics with Applications. 59(3), 1363–1375 (2010). PubMed Abstract | Publisher Full Text OpenURL

  6. Lakshmikantham, V, Leela, S, Devi, JV: Theory of Fractional Dynamic Systems, Cambridge Academic, Cambridge, UK (2009)

  7. Tian, Y, Chen, A: The existence of positive solution to three-point singular boundary value problem of fractional differential equation. Abstract and Applied Analysis. 2009, (2009)

  8. Zhang, S: Positive solutions for boundary-value problems of nonlinear fractional differential equations. Electronic Journal of Differential Equations. 2006, 1–12 (2006)

  9. Ahmad, B, Nieto, JJ: Solvability of nonlinear Langevin equation involving two fractional orders with Dirichlet boundary conditions. International Journal of Differential Equations. 2010, (2010)

  10. Ahmad, B, Eloe, P: A nonlocal boundary value problem for a nonlinear fractional differential equation with two indices. Communications on Applied Nonlinear Analysis. 17(3), 69–80 (2010)

  11. Lim, SC, Li, M, Teo, LP: Langevin equation with two fractional orders. Physics Letters A. 372(42), 6309–6320 (2008). Publisher Full Text OpenURL

  12. Lim, SC, Teo, LP: The fractional oscillator process with two indices. Journal of Physics A. 42, (2009)